Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 537, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 14, 2004, 4:44 PM CDT for Cherokee County, Plymouth County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2004, 4:44 PM CDT (21:44 UTC)
- Expired
- Sep 14, 2004, 5:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, IA, Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 142144 SVRFSD IAC035-149-142215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 443 PM CDT TUE SEP 14 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHWEST IOWA EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 515 PM CDT * AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF CLEGHORN...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEGHORN AROUND 500 PM CDT CHEROKEE AROUND 510 PM CDT LARRABEE AROUND 515 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4273 9601 4257 9590 4272 9542 4291 9551 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:35 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 14, 2:35 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 235 PM CDT TUE SEP 14 2004 .DISCUSSION... CURNT SHWRS AND TSTMS OVER SERN PART OF AREA AS WELL AS ACTVTY APPCHG WRN PART OF FCST AREA ARE BARELKY A BEGINNING. A CONTINUATION OF ERYR DISCUSSED FACTORS SUCH AS WRM/STNRY FNT SERN CRNR OF AREA...GREAT CONTRAST AND CONVERGNCE IN FVRBL WND FIELDS...AND RICH AND DEEP MOISTR SHUD MAKE FOR A HVY RAIN EVENT OVER SERN PART OF AREA TNGT. CONTINUING FLOOD WATCH A NO BRAINER ESPLY WHEN U ADD THE CURNTLY WET CONDS. DESPITE THE FOCUS OF HVY RAIN AND FLOOD POTENTL IN THE SE...MAINLY NWRN IA...REST OF CWA WILL NOT BE LEFT OUT OF DECENT SHWR/TSTM CVRG TNGT AS STG SHRTWV MOVES INTO AREA EVEN THO AMOUNTS WILL BE QUITE A BIT LWR TO W AND N. ACTVTY SHUD MOVE OUT GRDLY FROM THE W WED...THO SOME DECENT RAINFALL STILL PSBL FAR E MAINLY IN MRNG. CLRNG WILL BEGIN FROM THE W WED AFTN AND SHUD SPRD RPDLY OVER AREA WED NGT. WITH THE CLRNG SKIES AND LGT WNDS WE MAY HAVE TO WATCH OUT FOR SIGNIFCNT RADIATION FOG EVENT LATE WED NGT/ERY THU MRNG. WILL HOLD OFF FOR NOW TIL DETAILS OF CLRNG AND LGT WNDS BCM MORE SETTLED. THIS CLRNG SHUD USHER IN A DRY PD WHICH SHUD CONT TIL WE GET TO NEAR END OF FCST PD. AT THAT POINT APPCH OF LARGE SCALE TROF WILL BRING A THREAT OF SHWRS OR TSTMS LAST DAY OR TWO...ALG WITH COOLING FOR TUE ASSUMING FNT COMES THRU AS MOST MODELS SHOW. GFS LOOKS A LTL TOO FAST ON TROF/FNT COMPARED WITH OTHER MODELS. HAVE BEEN FAIRLY MODERATE ON WARMNG OVER THE WEEKEND THO CERTAINLY GOING WRMR THAN WE HAD. IF AIR STAYS DRY ENUF WE CUD GET BACK TO SEEING A FEW 90S...BUT WILL KEEP IN 80S FOR NOW. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH TNGT XTRM SERN SD UNION CO MN...FLOOD WATCH TNGT JACKSON CO IA...FLOOD WATCH TNGT ALL OF NWRN IA XCP LYON CO NE...FLOOD WATCH TNGT DIXON AND DAKOTA COS && WILLIAMS
Hazardous weather outlook, Sep 14, 11:47 AM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1147 AM CDT TUE SEP 14 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1147 AM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL REDEVELOP NEAR A VERMILLION TO SPENCER IOWA LINE AFTER 4 PM THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF A VERMILLION TO SPIRIT LAKE LINE. VERY HEAVY RAINFALL...HAIL THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG AND JUST SOUTH OF THIS FRONT. THE THREAT FOR TORNADOES WILL BE MAINLY SOUTH OF A SIOUX CITY TO LINN GROVE LINE. FLOODING... THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING OVER NORTHEAST NEBRASKA...NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA AND FAR SOUTHERN MINNESOTA WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. SOME LOCATIONS COULD SEE AMOUNTS OF 2 TO 4 INCHES...WITH HOURLY RAINFALL RATES APPROACHING TWO INCHES. A FEW RIVERS....CREEKS AND STREAMS COULD APPROACH BANKFULL AND URBAN FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 34 min |
| Sep 14, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 28 min |
| Sep 14, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.